Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 313, NWS Paducah, KY

June 27, 20117 counties in Kentucky; Pope County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 27, 2011, 12:21 PM CDT for 7 counties in Kentucky; Pope County, Illinois. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2011, 12:21 PM CDT (17:21 UTC)
Expired
Jun 27, 2011, 12:45 PM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Pope County, IL, Caldwell County, KY, Crittenden County, KY, Graves County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, Trigg County, KY

The radar

The Paducah radar (KPAH), 58 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 12:27 PM CDTTSTM WND DMGSmithland, KYLARGE LIMBS DOWN. SIDING BLOWN OFF OF A HOUSE.
Jun 27, 12:37 PM CDTTSTM WND GST 70Eddyville, KYESTIMATED WINDS 60 TO 70 MPH. NUMEROUS LARGE TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 12:01 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WUUS53 KPAH 271721
SVRPAH
ILC151-KYC033-055-083-139-143-157-221-271745-
/O.NEW.KPAH.SV.W.0313.110627T1721Z-110627T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1221 PM CDT MON JUN 27 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN POPE COUNTY IN SOUTHERN ILLINOIS...
  CALDWELL COUNTY IN WESTERN KENTUCKY...
  SOUTHERN CRITTENDEN COUNTY IN WESTERN KENTUCKY...
  NORTHERN GRAVES COUNTY IN WESTERN KENTUCKY...
  SOUTHERN LIVINGSTON COUNTY IN WESTERN KENTUCKY...
  LYON COUNTY IN WESTERN KENTUCKY...
  NORTHERN MARSHALL COUNTY IN WESTERN KENTUCKY...
  NORTHWESTERN TRIGG COUNTY IN WESTERN KENTUCKY...

* UNTIL 1245 PM CDT.

* AT 1217 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNA TO CALVERT
  CITY TO 7 MILES NORTHWEST OF BENTON...MOVING EAST AT 65 MPH. POWER
  OUTAGES WERE REPORTED IN MCCRACKEN COUNTY AS THE STORMS MOVED THROUGH
  AND TREES WERE DOWNED IN BALLARD COUNTY FROM THESE STORMS. 

* LOCATIONS INCLUDE...
  CALVERT CITY...
  BENTON...
  BURNA...
  SALEM...
  EDDYVILLE...
  LAND BETWEEN THE LAKES AREA...
  ENERGY...
  PRINCETON...
  CRESWELL...
  FARMERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

&&

LAT...LON 3731 8785 3704 8775 3680 8789 3686 8853
      3710 8841 3728 8857
TIME...MOT...LOC 1721Z 276DEG 57KT 3719 8834 3708 8825
          3691 8837
WIND...HAIL 60MPH 0.88IN

$$
PS
1 follow-up statement
362 
WWUS53 KPAH 271738
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1238 PM CDT MON JUN 27 2011

ILC151-KYC083-139-271747-
/O.CAN.KPAH.SV.W.0313.000000T0000Z-110627T1745Z/
POPE IL-LIVINGSTON KY-GRAVES KY-
1238 PM CDT MON JUN 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POPE COUNTY IN
SOUTHERN ILLINOIS...AND NORTHERN GRAVES AND SOUTHERN LIVINGSTON
COUNTIES IN WESTERN KENTUCKY IS CANCELLED...

LAT...LON 3685 8832 3703 8818 3729 8817 3731 8785
      3704 8775 3680 8789
TIME...MOT...LOC 1737Z 276DEG 57KT 3711 8803 3700 8794
          3683 8807

$$

KYC033-055-143-157-221-271745-
/O.CON.KPAH.SV.W.0313.000000T0000Z-110627T1745Z/
LYON KY-MARSHALL KY-TRIGG KY-CALDWELL KY-CRITTENDEN KY-
1238 PM CDT MON JUN 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTH CENTRAL CRITTENDEN...CALDWELL...NORTHWESTERN TRIGG...EAST
CENTRAL MARSHALL AND LYON COUNTIES IN WESTERN KENTUCKY...

AT 1232 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
EDDYVILLE TO 5 MILES SOUTHEAST OF EDDYVILLE TO 6 MILES WEST OF 
ENERGY...MOVING EAST AT 65 MPH. THESE STORMS PRODUCED WIDESPREAD 
POWER OUTAGES AS THEY MOVED THROUGH PADUCAH. DAMAGE WAS ALSO 
REPORTED IN SMITHLAND.

LOCATIONS INCLUDE ROCKCASTLE...CRESWELL...FARMERSVILLE AND PRINCETON.

LAT...LON 3685 8832 3703 8818 3729 8817 3731 8785
      3704 8775 3680 8789
TIME...MOT...LOC 1737Z 276DEG 57KT 3711 8803 3700 8794
          3683 8807
WIND...HAIL 60MPH 0.00IN

$$
PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:55 AM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 27, 6:55 AM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
655 AM CDT MON JUN 27 2011

.UPDATE...
UPDATED BOTH PUBLIC AND AVIATION SECTIONS

&&

.DISCUSSION...
CLOUD TOPS ASSOCIATED WITH MISSOURI MCS CONTINUE TO STEADILY WARM IN
IR IMAGERY EARLY THIS MORNING. A LARGE AREA OF ELEVATED SHOWERS AND
STORMS DEVELOPED ABOVE THE SURFACE COLD POOL ACROSS SOUTH CENTRAL
AND SE MISSOURI. THIS ACTIVITY SHOULD WEAKEN AS THE LOW LEVEL JET
WEAKENS THIS MORNING. RAISED POPS FOR THE MORNING HOURS ACROSS PARTS
OF THE AREA DUE TO THIS ELEVATED CONVECTION.

IN ADDITION...NEW CONVECTION DEVELOPED NEAR THE OUTFLOW BOUNDARY
ACROSS THE PENNYRILE REGION OF WEST KENTUCKY AROUND 11Z. THIS
OUTFLOW BOUNDARY MAY CONTINUE TO SERVE AS THE FOCUS FOR NEW STORMS
THROUGH THE DAY AS DAYTIME HEATING COMMENCES. GIVEN THE STRENGTH OF
700 MB WARM ADVECTION AND RESULTANT CAPPING...SURFACE BASED
DEVELOPMENT MAY NOT OCCUR THIS AFTERNOON IN SOUTHWEST COUNTIES. WILL
MAINTAIN SLIGHT CHANCE POPS FOR THE AFTERNOON HOURS ACROSS MOST OF
THE FORECAST AREA...EXCEPT UP TO 50 PERCENT IN THE REGION OF WEAKER
CAPPING IN THE PENNYRILE REGION AND ALONG INTERSTATE 64.

A SURFACE COLD FRONT WILL SAG SOUTHEAST TONIGHT...REACHING THE OHIO
RIVER IN THE 06Z TO 09Z TIME FRAME. AS THIS FRONT ENCOUNTERS COOLING
MID LEVEL TEMPS ASSOCIATED WITH A STRONG SHORTWAVE CROSSING THE
GREAT LAKES REGION...THE CHANCE OF STORMS WILL INCREASE ALONG AND
AHEAD OF THE FRONT. THE FRONT WILL EXIT THE SOUTHEAST CORNER OF THE
FORECAST AREA AROUND 12Z. POPS TONIGHT WILL BE KEPT SOMEWHAT HIGHER
THAN MOST MODEL GUIDANCE. MODERATELY STRONG MID LEVEL FLOW WILL
SUPPORT THE POTENTIAL FOR ORGANIZED CLUSTERS OR LINES...WITH SLIGHT
RISK OF SEVERE STORMS.

IN THE WAKE OF THE COLD FRONT...SURFACE HIGH PRESSURE WILL BRING A
SURGE OF DRIER AIR...SIMILAR TO THE AIR MASS OF LATE LAST WEEK.
GIVEN ABUNDANT SUNSHINE...HIGH TEMPS WILL ACTUALLY BE WARMER BEHIND
THE FRONT DUE TO THE ABSENCE OF CLOUDS AND STORMS.

THE HIGH WILL KEEP THIS AIR MASS IN PLACE TUESDAY THROUGH
WEDNESDAY...THEN SOUTHEAST TO SOUTH RETURN FLOW WILL BRING HOT
WEATHER FOR THURSDAY THROUGH SATURDAY. THE AXIS OF A STRONG UPPER
LEVEL RIDGE WILL BECOME ESTABLISHED FROM EAST TO WEST ACROSS THE
OHIO VALLEY TO THE CENTRAL PLAINS.

THE EASTERN PORTION OF THE UPPER HIGH WILL BEGIN TO BREAK DOWN LATE
IN THE WEEKEND...ALLOWING AT LEAST A SLIGHT CHANCE OF STORMS AND
SLIGHT COOLING SUNDAY. THIS TREND SHOULD CONTINUE INTO MONDAY THE
FOURTH.

&&

.AVIATION...
SCT TSRA THROUGH MID MORNING FOR ALL TAF SITES. VFR CIGS AND VSBYS
EXCEPT MVFR IN STORMS. WINDS WILL GENERALLY BE OUT OF THE SOUTHWEST
AROUND 10 MPH WITH A FEW HIGHER GUSTS POSSIBLE. AFTER A REPRIEVE
FROM THE MORNING TSRA...SHOULD SEE ANOTHER CHANCE OF STORMS IN THE
EVENING HOURS MONDAY WITH A FRONTAL PASSAGE. WITH THE FRONTAL
PASSAGE WINDS SHOULD VEER AROUND TO THE NORTHWEST AROUND 10 MPH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...MY
AVIATION...JAP
Hazardous weather outlook, Jun 27, 4:08 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
408 AM CDT MON JUN 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
408 AM CDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
DURING THE DAY...MOST OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO
OCCUR ALONG AND NORTHEAST OF A LINE FROM CARBONDALE ILLINOIS TO
HOPKINSVILLE KENTUCKY. THUNDERSTORM CHANCES WILL INCREASE ACROSS
THE REMAINDER OF THE REGION TONIGHT AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE LOWER OHIO VALLEY.

THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL PRODUCED BY LINES
OR CLUSTERS OF STORMS. VERY HEAVY RAIN WILL OCCUR WITH THE
STORMS...BUT THE QUICK MOVEMENT OF THE STORMS SHOULD LIMIT
RAINFALL AMOUNTS.

RIVER FLOODING WILL CONTINUE ON SOME AREA RIVERS. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID WEATHER WILL ARRIVE LATE IN THE WEEK. THE HEAT INDEX
MAY PEAK OVER 100 DEGREES IN PARTS OF THE REGION FRIDAY.

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST LATE IN THE FOURTH OF
JULY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY OR TONIGHT.

MY

In the hours before

Special weather statement, Jun 27, 10:08 AM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1008 AM CDT MON JUN 27 2011

ILZ084-MOZ076-271530-
JACKSON IL-PERRY MO-
1008 AM CDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY IN
SOUTHERN ILLINOIS...AND CENTRAL PERRY COUNTY IN SOUTHEAST MISSOURI
UNTIL 1030 AM CDT...

AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG LINE OF THUNDERSTORMS WITH VERY STRONG WINDS BETWEEN 40 AND
50 MPH. THESE STORMS WERE LOCATED NEAR PERRYVILLE...MOVING EAST AT
50 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE GORHAM...MURPHYSBORO...DE SOTO
AND CARBONDALE.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THESE
STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, Jun 27, 11:52 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1152 AM CDT MON JUN 27 2011

ILZ090-094-KYZ002>008-010-011-013-271745-
MASSAC IL-POPE IL-LIVINGSTON KY-LYON KY-MCCRACKEN KY-MARSHALL KY-
BALLARD KY-CALDWELL KY-CARLISLE KY-CRITTENDEN KY-GRAVES KY-HICKMAN KY-
1152 AM CDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POPE AND MASSAC COUNTIES
IN SOUTHERN ILLINOIS...AND NORTHEASTERN HICKMAN...GRAVES...SOUTHERN
CRITTENDEN...CARLISLE...WESTERN CALDWELL...SOUTHEASTERN BALLARD...
MARSHALL...MCCRACKEN...NORTHWESTERN LYON AND LIVINGSTON COUNTIES IN
WESTERN KENTUCKY UNTIL 1245 PM CDT...

AT 1150 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF STRONG
THUNDERSTORMS WITH VERY STRONG WINDS AROUND 50 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF JOPPA TO
KEVIL TO 3 MILES SOUTHWEST OF BARDWELL...MOVING EAST AT 45 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE LOVELACEVILLE...WEST
PADUCAH...METROPOLIS...LOWES...LONE OAK...FANCY FARM...PADUCAH...
BROOKPORT...REIDLAND...LEDBETTER...HAMLETSBURG...SYMSONIA...
SMITHLAND...BURNA...CALVERT CITY...BREWERS...SALEM...BENTON...GRAND
RIVERS...DYCUSBURG AND FREDONIA.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

PS
Local storm report, Jun 27, 12:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1203 PM CDT MON JUN 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     TSTM WND DMG     LA CENTER               37.07N 88.97W
06/27/2011                   BALLARD            KY   EMERGENCY MNGR

            2 TREES DOWN ON STRATFORD ROAD BETWEEN LA CENTER AND
            KEVIL.

&&

PS
Local storm report, Jun 27, 12:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1204 PM CDT MON JUN 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     TSTM WND GST     PADUCAH                 37.07N 88.64W
06/27/2011  E60 MPH          MCCRACKEN          KY   NWS EMPLOYEE

            WIND GUST REPORTED ALONG HIGHWAY 60 JUST WEST OF PADUCAH.

&&

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:00 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Livingston, McCracken, Marshall30 min
Jun 27, 12:15 PM CDTTornado WarningPAHLivingston17 min
Jun 27, 12:43 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Lyon, Trigg32 min
Jun 27, 12:54 PM CDTSevere Thunderstorm WarningPAHDaviess, McLean36 min
Jun 27, 1:10 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.